Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Indianapolis, IN

May 7, 2002Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 7, 2002, 4:05 AM EST for Vigo County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 4:05 AM EST (09:05 UTC)
Expired
May 7, 2002, 4:30 AM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 070905
SVRIND
INC167-070930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 AM EST TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 430 AM EST

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WEST TERRE HAUTE...OR ABOUT 14
  MILES WEST OF TERRE HAUTE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST TERRE HAUTE AT 410 AM EST
  TERRE HAUTE AT 415 AM EST
  SEELYVILLE AT 420 AM EST

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3950 8770 3934 8762 3938 8726 3954 8727

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 2:30 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST TUE MAY 7 2002

FRONTAL BOUNDARY STRETCHES FM LOW PRES IN NRN MI TO N CENTRAL MO  AND
WRN KS. COOLING CLOUD TOPS ON IR PIX ACRS NRN MO AND WRN IL. 88D
STARTING TO SHOW SOME STORM DEVELOPMENT ACRS THE CWA...AHEAD OF THE
MAIN AREA OF STORMS FURTHER WEST ACRS MO AND IL.

FCST WL FOCUS ON PCPN TDY.

WL GO WITH HI POPS TDY AS TSTMS ACRS MO AND IL SHUD PROPAGATE ACRS
THE FA ACCORDING TO 850-300MB THICKNESSES AND CORFIDI VECTORS.
SIMILAR TO MONDAY...EXPECT A BREAK IN THE PCPN THIS AFTERNOON IN THE
WAKE OF THE CURRENT ROUND OF TSTMS.

FRONTAL BOUNDARY TO SLIDE S ACRS INDIANA TDY WITH GOOD MOISTURE AND
VV AVAILABLE TONIGHT. HENCE ANOTHER ROUND OF RW/TSTMS. MODELS IN
GENERAL AGREEMENT WITH LOWER LVL FEATURES BUT NGM/ETA DISAGREE WITH
REGARD WITH WEAK UPPER LVL FEATURES ACRS THE AREA. LIKE THE MORE
ORGANIZED AND STRONGER ETA UPPER LVL FEATURES AS STORMS SHUD BE
GENERATED AHEAD OF DIURNAL LLJ.

FRONT PULL NORTH AGAIN ON WED AND IND WL REMAIN IN THE WARM SECTOR.
CANNOT RULE OUT PCPN FOR WED...BUT MAIN FOCUS SHOULD BE ACRS THE NRN
PART OF THE CWA AS THE FRONT PULLS NORTH.

CD FRONT SWINGS THROUGH ON THURSDAY MORE AND THE RESULT WL BE MORE
SHOWERS AND STORMS.

WITH PCPN CHCS CONTINUING TDY WL KEEP FFA ACRS THE SRN TIER OF
COUNTIES TDY. GOOD WAA OVR THE FCST PD. MAV/FWC TEMPS LOOK GOOD
CONSIDERING H8 TEMPS.

IND...NONE.
PUMA

In the hours before

Local storm report, May 7, 3:56 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
356 AM EST TUE MAY 07 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 AM    BLOOMINGDALE              IN   FLOOD
05/07/02   PARKE                          WATER FROM CREEK WAS
                                          FLOWING  ON ROADS.
                                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:25 AM ESTSevere Thunderstorm WarningINDParke25 min
May 7, 3:22 AM ESTFlash Flood WarningINDParke, Vermillion3 hr
May 7, 3:22 AM ESTFlash Flood WarningINDParke, Vermillion113 min
May 7, 4:21 AM ESTFlash Flood WarningINDHendricks, Putnam114 min
May 7, 4:23 AM ESTFlash Flood WarningINDHendricks, Putnam3 hr
May 7, 4:41 AM ESTFlash Flood WarningINDJohnson, Rush, Shelby2 hr
May 7, 4:43 AM ESTFlash Flood WarningINDJohnson, Rush, Shelby3 hr
May 7, 4:48 AM ESTFlash Flood WarningINDMarion117 min
May 7, 4:49 AM ESTFlash Flood WarningINDMarion3 hr
May 7, 4:54 AM ESTFlash Flood WarningINDMarion3 hr
May 7, 5:00 AM ESTFlash Flood WarningINDMorgan24 hr
May 7, 5:00 AM ESTFlash Flood WarningINDMorgan2 hr
May 7, 5:01 AM ESTFlash Flood WarningINDMorgan29 min
May 7, 5:02 AM ESTFlash Flood WarningINDMorgan3 hr
May 7, 5:14 AM ESTFlash Flood WarningINDClay, Owen2 hr
May 7, 5:14 AM ESTFlash Flood WarningINDClay, Owen61 min
May 7, 5:21 AM ESTFlash Flood WarningINDVigo114 min
May 7, 5:21 AM ESTFlash Flood WarningINDVigo54 min
May 7, 5:29 AM ESTFlash Flood WarningINDMorgan3 hr
May 7, 5:36 AM ESTFlash Flood WarningINDBartholomew, Brown, Decatur, Monroe114 min
May 7, 5:38 AM ESTFlash Flood WarningINDBartholomew, Brown, Decatur, Monroe3 hr
May 7, 6:11 AM ESTFlash Flood WarningINDParke, Vermillion2 hr
May 7, 6:15 AM ESTFlash Flood WarningINDParke, Vermillion75 min
May 7, 7:12 AM ESTFlash Flood WarningINDHendricks, Putnam63 min
May 7, 7:14 AM ESTFlash Flood WarningINDHendricks, Putnam2 hr
May 7, 7:16 AM ESTFlash Flood WarningINDClay, Owen, Vigo59 min
May 7, 7:17 AM ESTFlash Flood WarningINDClay, Owen, Vigo118 min
May 7, 7:40 AM ESTFlash Flood WarningINDJohnson, Marion, Morgan, Rush, Shelby65 min
May 7, 7:41 AM ESTFlash Flood WarningINDJohnson, Marion, Morgan, Rush, Shelby2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.